Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Wilmington, NC

April 17, 2006Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2006, 3:59 PM EDT for Robeson County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2006, 3:59 PM EDT (19:59 UTC)
Expired
Apr 17, 2006, 4:30 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 101 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 171959
SVRILM
NCC155-172030-
/O.NEW.KILM.SV.W.0039.060417T1959Z-060417T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF ST.
  PAULS...OR 10 MILES NORTHEAST OF RED SPRINGS...AND MOVING SOUTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ST. PAULS AROUND 405 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3489 7894 3484 7892 3482 7889 3473 7884
      3471 7882 3466 7885 3466 7888 3485 7915
      3495 7903

$$

BACON
1 follow-up statement
000 
WWUS52 KILM 172030
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
430 PM EDT MON APR 17 2006

NCC155-172037-
/O.EXP.KILM.SV.W.0039.000000T0000Z-060417T2030Z/
ROBESON NC-
430 PM EDT MON APR 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROBESON COUNTY WILL EXPIRE AT
430 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED INTO BLADEN 
COUNTY. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

IF THE THUNDERSTORMS RESTRENGTHEN ACROSS THE AREA THEN ADDITIONAL 
WARNINGS MAY BE REQUIRED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3489 7894 3484 7892 3482 7889 3473 7884
      3471 7882 3466 7885 3466 7888 3485 7915
      3495 7903

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 11:11 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 17, 11:11 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT MON APR 17 2006

.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SURFACE FRONTAL BOUNDARY LIES EAST-WEST JUST NORTH OF THE ILM CWA AT
THE MOMENT. DOWNSLOPE TRAJECTORY IN THE WIND FIELD CURRENTLY KEEPING
MOISTURE SCOURED OUT...HENCE THE SUNNY SKIES. HAVE TWEAKED TODAYS
MAXES UPWARDS. IN ADDITION...DEW POINTS ARE RUNNING SLITELY HIER
THAN FCST...AND HAVE TWEAKED THESE UPWARDS. THE ESE MOVING CLOSED
LOW TO OPEN UP AS IT MOVES ACROSS THE ILM CWA LATE THIS
AFTERNOON...AND WELL OFFSHORE BY MIDNIGHT AS IT GETS ABSORBED IN THE
LONG-WAVE UPPER TROF. MOISTURE ACCOMPANYING THE UPPER SYSTEM AND
ALONG AND JUST BEHIND THE SFC COLD FRONT...WILL BE SUFFICIENT ENUF
TO KEEP THE CURRENT WARRANTED POPS ACROSS THE AREA. EXCELLENT
AFTERNOON SFC HEATING...AND WHEN COMBINED WITH THE PASSAGE OF THE
COLD POOL ALOFT...LAPSE RATES WILL APPROACH 10C/KM. PROGGED WET BULB
ZEROS SUPPORT HAIL. WILL HIGHLIGHT THE POSSIBILITY OF STRONG WIND
GUSTS AND SMALL HAIL IN THE ZONES.

&&

.MARINE...
BOUNDARY IS JUST NORTH OF THE COASTAL WATERS THIS
MORNING.  UPPER LEVEL LOW PRESSURE SYSTEM OVER KENTUCKY IS MOVING
EASTWARD AND THIS WILL BE THE KICKER TO MOVE FRONT THROUGH THE
WATERS LATER THIS AFTERNOON AND EVENING.  CURRENT OBSERVATIONS AT
FRYING PAN SHOALS AND 41004 ARE SHOWING WINDS INTO THE 15 TO 20 KT
RANGE WITH SEAS FROM 5 TO 6 FT. CLOSER TO THE COAST SEAS ARE RANGING
BETWEEN 3 TO 4 FEET.  WITH TIGHTENING GRADIENT DUE TO FRONTAL
PASSAGE ...WINDS AND SEAS ARE EXPECTED TO CONTINUE TO INCREASE
THROUGH EVENING SO CURRENT SMALL CRAFT ADVISORY WILL CONTINUE.

&&

.AVIATION...
BIGGEST HAZARD FOR THE TERMINALS TODAY WILL BE THUNDERSTORM ACTIVITY
LATE THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A COLD FRONT
MOVING SOUTH. BEST CHANCES FOR THUNDERSTORMS AT ILM AND CRE. TIMING
OF THE THUNDERSTORMS WILL BE FOR A FEW HOURS FROM 21Z-01Z. VFR
CEILINGS AND MVFR VISIBILITIES EXPECTED WITH THE ACTIVITY WITH
NORTHWEST WIND GUSTS 25-30 KNOTS NEAR THE STRONGER STORMS.
PRECIPITATION DECREASES IN INTENSITY AND COVERAGE 00Z-02Z. A PERIOD
OF MVFR CEILINGS POSSIBLE A FEW HOURS AFTER FRONTAL PASSAGE AT THE
COASTAL TERMINALS UNTIL HIGH PRESSURE BUILDS IN AND PUSHES THESE
CEILINGS OFF TO THE SOUTH AFTER 06Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER.

&&

MARINE...HAWKINS
AVIATION...ROSS
SHORT TERM...HOEHLER
Hazardous weather outlook, Apr 17, 2:15 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON APR 17 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN
THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

AMZ250-252-254-256-180845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS
CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT
MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND
OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL
OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH
25 KT AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:08 PM EDTSevere Thunderstorm WarningILMBladen37 min
Apr 17, 4:43 PM EDTSevere Thunderstorm WarningILMBladen47 min
Apr 17, 4:45 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson45 min
Apr 17, 4:50 PM EDTSevere Thunderstorm WarningILMPender40 min
Apr 17, 5:04 PM EDTTornado WarningILMColumbus26 min
Apr 17, 5:13 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover62 min
Apr 17, 5:22 PM EDTTornado WarningILMPender23 min
Apr 17, 5:28 PM EDTSevere Thunderstorm WarningILMColumbus17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.